Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 239, NWS Lincoln, IL

August 25, 2023Clay County, Effingham County, Jasper County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 25, 2023, 4:33 PM CDT for Clay County, Effingham County, Jasper County, Illinois. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2023, 4:33 PM CDT (21:33 UTC)
Expired
Aug 25, 2023, 5:15 PM CDT
In force
42 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IL, Effingham County, IL, Jasper County, IL

The radar

The Evansville,IN radar (KVWX), 89 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:35 PM CDTTSTM WND DMGMason, ILTree limbs and power lines down.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3366 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

059 
WUUS53 KILX 252133
SVRILX
ILC025-049-079-252215-
/O.NEW.KILX.SV.W.0239.230825T2133Z-230825T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
433 PM CDT Fri Aug 25 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southwestern Jasper County in southeastern Illinois...
  Northern Clay County in south central Illinois...
  Southeastern Effingham County in south central Illinois...

* Until 515 PM CDT.

* At 433 PM CDT, a severe thunderstorm was located near Edgewood, or
  13 miles south of Effingham, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bible Grove, Sailor Springs and Ingraham.

This includes Interstate 57 between mile markers 145 and 148.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3886 8869 3898 8865 3896 8827 3873 8825
      3873 8829 3869 8828
TIME...MOT...LOC 2133Z 289DEG 21KT 3893 8857 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
2 follow-up statements
478 
WWUS53 KILX 252152
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
452 PM CDT Fri Aug 25 2023

ILC049-252202-
/O.CAN.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Effingham-
452 PM CDT Fri Aug 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EFFINGHAM COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
      3874 8825 3873 8826 3873 8829 3869 8828
      3869 8829
TIME...MOT...LOC 2152Z 297DEG 24KT 3884 8841 

$$

ILC025-079-252215-
/O.CON.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Jasper-Clay-
452 PM CDT Fri Aug 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHWESTERN JASPER AND NORTHEASTERN CLAY COUNTIES...

At 452 PM CDT, a severe thunderstorm was located over Bible Grove, or
12 miles north of Flora, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bible Grove, Sailor Springs, Ingraham, Wendelin and Hord. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
      3874 8825 3873 8826 3873 8829 3869 8828
      3869 8829
TIME...MOT...LOC 2152Z 297DEG 24KT 3884 8841 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
002 
WWUS53 KILX 252208
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
508 PM CDT Fri Aug 25 2023

ILC025-079-252218-
/O.EXP.KILX.SV.W.0239.000000T0000Z-230825T2215Z/
Jasper-Clay-
508 PM CDT Fri Aug 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JASPER AND
NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3884 8857 3892 8852 3892 8842 3888 8830
      3874 8825 3873 8826 3873 8829 3869 8828
      3869 8829
TIME...MOT...LOC 2208Z 289DEG 21KT 3881 8831 

$$

25

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:07 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Aug 25, 3:07 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
307 PM CDT Fri Aug 25 2023

.SYNOPSIS...
Issued at 307 PM CDT Fri Aug 25 2023

A cold front dropping southward through the region will trigger
scattered thunderstorms tonight into Saturday morning. Once the
front passes, much cooler and less humid conditions will be
observed through next week.

&&

.SHORT TERM... (Tonight and Saturday)
Issued at 307 PM CDT Fri Aug 25 2023

19z/2pm analysis shows a band of enhanced Cu developing along a
wind-shift line extending from south of Taylorville to near Robinson.
Will continue to monitor this area for isolated convection over
the next few hours: however, strong mid-level capping will likely
inhibit both the areal coverage and severity of any activity.
Further W/NW, will be watching for additional scattered development
along an old outflow boundary draped across the NW KILX CWA.
Despite mixed layer CAPE in excess of 4000J/kg and a slight uptick
in deep-layer shear due to a short-wave trough digging into the
Great Lakes, very warm temps aloft will continue to prevent
widespread thunderstorm development. CAMs have generally been
delaying convective initiation...with the HRRR now suggesting
around 00z/7pm. With 700mb temps only dropping very slowly from
the 12C reading noted on the 12z KILX/KDVN upper air soundings,
think the cap will hold firm into the evening. A few of the more
vigorous updrafts that develop along the outflow boundary will
eventually be able to break the cap...resulting in widely
scattered thunderstorms from mid-evening through the overnight
hours. A few of the cells will be capable of damaging wind gusts
and large hail, although this does not appear to be a widespread
severe weather event.

A few thunderstorms will linger into Saturday morning along/south
of a Rushville...to Decatur...to Paris line before gradually
shifting further south as the day goes on. By late afternoon, the
effective boundary will slip south of the CWA and a cooler/less
humid airmass will trickle into the region. Lows tonight will
range from the upper 60s far north around Galesburg and Lacon to
the middle 70s south of I-70. Highs on Saturday will be
considerable cooler than today...ranging from the lower 80s north
of I-72 to the upper 80s far south around Flora and Lawrenceville.

Barnes

.LONG TERM...  (Sunday through Next Friday)
Issued at 307 PM CDT Fri Aug 25 2023

After that, a prolonged period of cool/dry weather is anticipated
through the extended as a series of short-wave troughs dig a
significant upper trough across the eastern CONUS and the strong
upper high retrogrades to the Desert Southwest. High temperatures
will drop into the 70s and lower 80s while overnight lows dip into
the 50s from Sunday through Friday. Rain chances will be virtually
nil, although will need to keep an eye on Tuesday as models show a
vigorous wave dropping into northern Indiana that could potentially
trigger a few showers.

Barnes

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1211 PM CDT Fri Aug 25 2023

A cold front / outflow boundary is currently located over central
Illinois with NE winds north of the boundary and westerly flow
south. Winds in the vicinity of the front are light and variable.
Scattered storms are expected later today and tonight near the
front, but confidence in timing is very low. HRRR in particular
has trended much later with timing and have made adjustments
closer to this model. Patchy fog is also possible late tonight
into Saturday morning.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT this evening for ILZ027-
029-031-036>038-040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Aug 25, 3:26 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
326 PM CDT Fri Aug 25 2023

ILZ028-030-262030-
Stark-Marshall-
326 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are possible through this
evening. There is a marginal risk (level 1 of 5) of severe storms
with damaging winds and hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ027-029-031-036>038-040>057-061>063-067-068-262030-
Knox-Peoria-Woodford-Fulton-Tazewell-McLean-Schuyler-Mason-Logan-
De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-Sangamon-
Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-
Jasper-Crawford-
326 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue into this evening with heat index
readings of 110 to 115 degrees.

Isolated to scattered thunderstorms are possible through this
evening. There is a slight risk (level 2 of 5) of severe storms with
damaging winds and hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible south of I-74 Saturday morning.
These are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

ILZ066-071>073-262030-
Effingham-Clay-Richland-Lawrence-
326 PM CDT Fri Aug 25 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Tonight.

Dangerous heat will continue into this evening with peak heat index
readings of 110 to 120 degrees.

Isolated thunderstorms are possible this evening and tonight over
southeast IL. There is marginal risk (level 1 of 5) of severe storms
this evening with damaging winds and hail possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Isolated thunderstorms are possible Saturday. These are not expected
to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Deubelbeiss

In the hours before

Special weather statement, Aug 25, 4:15 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
415 PM CDT Fri Aug 25 2023

ILZ066-252145-
Effingham-
415 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southern Effingham
County through 445 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Altamont, or 14 miles southwest of Effingham, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Edgewood around 425 PM CDT.

Other locations in the path of this storm include Watson and
Dieterich.

This includes the following highways...
 Interstate 57 between mile markers 144 and 156.
 Interstate 70 between mile markers 79 and 89.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3909 8880 3908 8837 3892 8837 3892 8881
TIME...MOT...LOC 2114Z 273DEG 30KT 3898 8876

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 4:15 PM CDTSpecial Weather StatementILXEffingham30 min
Aug 25, 6:34 PM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler41 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.